Angeline Prabhu, M.D., Bilal Abaid, M.D., Shivani Naik, M.D., Sohaib Khaleel Mohammed, M.D., Melanie Lippmann, M.D., Steven Lippmann, M.D.
Opioid overdoses are an emerging crisis in the United States. There is a dramatic increase in the number of deaths due to narcotic overdoses recently.
Overdoses can induce obtundation, impaired cognition, and difficulty in breathing. Opioids result in respiratory depression by action on μ-receptors. Other clinical signs include miosis, diminished peristalsis, and decreased respiratory rate. Compartment syndrome, rhabdomyolysis, and renal failure are some prominent complications. Respiratory failure is the most common cause of death due to an overdose.
Naloxone is a competitive opioid antagonist with a great affinity for μ-receptors. The primary reason for administering this drug is to immediately reverse life-threatening opioid-induced respiratory depression. Useful as an overdose antidote, it can be administered by the intravenous, intranasal, intramuscular, subcutaneous, and/or the endotracheal route. Allergy is the only major contraindication.
In persons with a significant overdose, the intravenous (IV) route is preferred for emergent treatment. However, intranasal prescribing is gaining acceptance, especially often when being administered by persons not utilizing IV applications. With a duration of action at 20-90 minutes, repeat doses are frequently required to treat individuals with overdoses by longer-acting opioids. In the past an IV dose of 0.04 mg had been prescribed initially in some clinical settings, as compared with the conventional standard of a 0.4 mg quantity. High and/or even adequate dosages are likely to precipitate overt narcotic withdrawal. Titrated, repeat re-administrations every few minutes are an appropriate technique to manage overdoses, as needed under clinical monitoring. Patients evidencing acute respiratory distress mandate a larger initial dose at 1-2 mg IV or 2 mg intranasally. With the advent of very potent opioids like fentanyl, overdoes now are often initially treated by 1mg IV increments. Toxicity interventions for such potent narcotics may require a much more aggressive IV dosing of naloxone, at up to 10mg or more, at physician discretion. For those requiring repeated dosing, a continuous infusion is an attractive option. Intramuscular or subcutaneous interventions can sometimes be an alternative.
Absence of agonist activity, a rapid onset of action, and few side effects are the main advantages of naloxone in acute overdose management. This therapy is life-saving in many acute toxicity cases. Naloxone overdose treatment often induces an acute opioid withdrawal syndrome; this includes agitation, generalized pain, gastrointestinal discomfort, and considerable distress.
Naloxone, as a life-saving drug, should be accessible to the medical community and also first responder, emergency teams. Providing naloxone to selected, well-informed non-medical people is appropriate to family of persons using opioids and certain others; for such individuals, in non-clinical settings, the intranasal route is usually favored.
- Jeffery RM, Dickinson L, Ng ND, et al. Naloxone administration for suspected opioid overdose: an expanded scope of practice by a basic life support collegiate-based emergency medical services agency. Journal of American College Health 2017; 65(3):212-216.
- Robinson A, Wermeling DP. Intranasal naloxone administration for treatment of opioid overdose. American Journal of Health-System Pharmacy 2014; 71(24):2129-2135.
- Tomassoni AJ. Multiple fentanyl overdoses—New Haven, Connecticut, June 23, 2016. MMWR. Morbidity and Mortality Weekly Report 2017; 66.
- Behar E, Rowe C, Santos GM, et al. Acceptability of naloxone co-prescription among primary care providers treating patients on long-term opioid therapy for pain. Journal of General Internal Medicine 2017; 32(3):291-295.